Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS State College, PA

July 1, 20176 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2017, 1:24 PM EDT for 6 counties in Pennsylvania. It was in force for 81 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 1:24 PM EDT (17:24 UTC)
Expired
Jul 1, 2017, 2:45 PM EDT
In force
81 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Centre County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 61 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:28 PM EDTTSTM WND DMGLewistown, PATREES AND WIRES DOWN IN LEWISTOWN.
Jul 1, 1:28 PM EDTTSTM WND DMGYeagertown, PATREES AND WIRES DOWN IN YEAGERTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS51 KCTP 011724
SVRCTP
PAC027-067-087-099-109-119-011900-
/O.NEW.KCTP.SV.W.0084.170701T1724Z-170701T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
124 PM EDT SAT JUL 1 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Centre County in central Pennsylvania...
  Mifflin County in central Pennsylvania...
  Juniata County in central Pennsylvania...
  Snyder County in central Pennsylvania...
  Union County in central Pennsylvania...
  Northern Perry County in south central Pennsylvania...

* Until 300 PM EDT

* At 123 PM EDT, severe thunderstorms were located along a line
  extending from Potters Mills to Reedsville to near Blacklog, moving
  east at 35 mph.

  HAZARD...Torrential rain, 60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Lewisburg, Mifflinburg, Lewistown, Selinsgrove, Milton,
  Mcalisterville, Ickesburg, Millheim, Snyder-Middleswart State Park
  and Forest Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4063 7771 4066 7771 4068 7768 4069 7771
      4073 7768 4072 7771 4073 7772 4086 7774
      4103 7686 4096 7688 4090 7683 4084 7682
      4078 7686 4072 7686 4057 7699 4050 7698
      4042 7704 4038 7787
TIME...MOT...LOC 1723Z 261DEG 30KT 4081 7764 4064 7761 4046 7775 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
2 follow-up statements
486 
WWUS51 KCTP 011755
SVSCTP

Severe Weather Statement
National Weather Service State College PA
155 PM EDT SAT JUL 1 2017

PAC027-087-011804-
/O.CAN.KCTP.SV.W.0084.000000T0000Z-170701T1900Z/
Centre PA-Mifflin PA-
155 PM EDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CENTRE AND
MIFFLIN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

LAT...LON 4068 7729 4086 7734 4096 7724 4103 7687
      4096 7688 4089 7683 4084 7682 4078 7686
      4072 7686 4057 7699 4050 7698 4042 7704
      4040 7753
TIME...MOT...LOC 1754Z 259DEG 35KT 4087 7726 4070 7721 4044 7743 

$$

PAC067-099-109-119-011900-
/O.CON.KCTP.SV.W.0084.000000T0000Z-170701T1900Z/
Juniata PA-Snyder PA-Union PA-Perry PA-
155 PM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN JUNIATA...SNYDER...UNION AND NORTHERN PERRY
COUNTIES...

At 154 PM EDT, severe thunderstorms were located along a line
extending from near Weikert to near Beaver Springs to near Spruce
Hill, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Lewisburg, Mifflinburg, Selinsgrove, Newport, Mcalisterville,
Weikert, Winfield, Paxtonville, Ickesburg and Snyder-Middleswart
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4068 7729 4086 7734 4096 7724 4103 7687
      4096 7688 4089 7683 4084 7682 4078 7686
      4072 7686 4057 7699 4050 7698 4042 7704
      4040 7753
TIME...MOT...LOC 1754Z 259DEG 35KT 4087 7726 4070 7721 4044 7743 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
255 
WWUS51 KCTP 011845
SVSCTP

Severe Weather Statement
National Weather Service State College PA
245 PM EDT SAT JUL 1 2017

PAC067-099-109-119-011854-
/O.CAN.KCTP.SV.W.0084.000000T0000Z-170701T1900Z/
Juniata PA-Snyder PA-Union PA-Perry PA-
245 PM EDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNIATA...
SNYDER...UNION AND NORTHERN PERRY COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4068 7729 4086 7734 4096 7724 4103 7687
      4096 7688 4089 7683 4084 7682 4078 7686
      4072 7686 4057 7699 4050 7698 4042 7704
      4040 7753
TIME...MOT...LOC 1843Z 261DEG 30KT 4093 7672 4076 7667 4050 7690 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:09 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 11:09 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
1109 AM EDT Sat Jul 1 2017

.SYNOPSIS...
A cold front will move through the region late today bringing
break in the humidity for the second half of the weekend into
early next week. Summertime heat and humidity will return later
in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A lot of clouds across eastern areas, but south central PA just
starting to get some heating. Band of showers and storms just
ready to move into far western areas. Adjusted grids some.

No change in slight risk area. Best chance will be to the
east, where dewpoints are higher, if clearing can occur. Overall
the front is trending a little faster than in recent days.

Some heavy rain across the northwest yesterday and overnight,
but expect the main action to be further east, and like
yesterday, showers and storms are moving along at about 25 mph,
so not seeing a need for any flood products at this point.

Earlier discussion below.

Greater upper forcing should arrive later today - right in time
with the heating, but it could arrive a little early to make a
maximum impact. Still, CAPEs in the 1500-2000 range in the
afternoon west and central and very early evening in the east
will mean a loaded powder keg. Triggers in the form of the weak
cold/dry front and a lee side trough will help fire up numerous
TSRA. Again, it could start early in the day with the main forcing
not far away in ern OH at 3 AM. SPC MRGL risk covers the far NW
and a SLGT risk covers the rest of the area. Trend is for a
mixed-mode of storms ranging from multi-cell clusters to a few
lead supercells. This is a good bet as we have already seen one
spinning storm across Elk County overnight. LCLs will be
relatively low and the NAM progs EHIs to go above 2 units in the
eastern half of the area in mid-day. This will be a very busy
day if we can get the promised CAPEs. Dewpoints are already in
the u60s and l70s over the east and sky clear for the most part
there and into the morning. It could be dry over the west by
noon or 2 pm at the latest.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Made some minor changes to the grids. Tried to cut POPS back
some.

Earlier discussion below.

The front moves through and clears out the storms around sunset
or a little earlier. Just an isolated shower of two could pop up
in the evening under the upper trough as it swings into PA from
the NW. Otherwise, it looks dry and dewpoints should dip back to
around 60F by morning in the NW but they may hang in the m-u60s
all night in the lower Susq - especially if no clearing/drying
can occur before sun set there. Thinking is that there should be
just enough time between the rain there and sunset to allow for
some drying and keep away widespread dense fog. Patchy fog - esp
in the rural valleys is possible, though.

Sunday looks cooler than normal in the NW. But, it should be
just a little warmer than normal in the SE thanks to a light
downslope and a good amount of sunshine there. Can't rule out
an aftn SHRA/TSRA in the north or the Laurels under the colder
air aloft.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Main change so far today was to go with mainly dry conditions
for late Sunday.

Earlier discussion below.

Not a lot of change from recent days.

Made a few changes, but left as much of the period Sunday
into early Wednesday on the dry side.

Still looks wet at times later Wed into Thursday.

The big thing is the EC last night went toward other guidance
with more of an upper lvl trough by the end of next week. Thus
a risk of showers and storms next Friday.

Prior to this, looking at more typical summer weather than we
have seen so far this season. Temperatures will be close to
normal for the period and dewpoints higher than what we have
seen this season for the most part.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Still some low clouds to the west, and a lot of clouds to the
east. Will continue to update TAFS as needed.

Earlier discussion below.

Diurnal heating should result in lifting MVFR cigs to VFR by
afternoon. Scattered to numerous Tstorms are expected during
the afternoon-early evening and will likely produce brief
sub-VFR restrictions and strong surface wind gusts especially
over the eastern 1/2 of the airspace. Model guidance suggests
residual low level moisture ascending the western high terrain
via weak upslope flow should result in a period of low ceilings
at KBFD/KJST early Sunday morning.

.OUTLOOK...

Sun...AM low cigs possible BFD/JST. Otherwise VFR.

Mon...Isold PM Tstorm impacts possible southern 1/2 airspace.

Tue...Isold PM Tstorm impacts possible southwest 1/3 airspace.

Wed...Isold PM Tstorm impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Martin
AVIATION...Martin/Steinbugl
Hazardous weather outlook, Jul 1, 4:57 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
457 AM EDT Sat Jul 1 2017

PAZ005-006-010-011-037-020900-
McKean-Potter-Elk-Cameron-Tioga-
457 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-020900-
Warren-
457 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible early this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-020900-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
457 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and hail are
possible Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jul 1, 10:09 AM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1009 AM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 NE SAINT MARYS        41.46N  78.52W
07/01/2017                   ELK                PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR THE INTERSECTION OF WEST
            CREEK ROAD AND LITTLE BEAR RUN ROAD.

&&

EVENT NUMBER CTP1701265

EVANEGO
Special weather statement, Jul 1, 12:08 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service State College PA
1208 PM EDT SAT JUL 1 2017

PAZ019-026-011645-
Huntingdon PA-Southern Centre PA-
1208 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND SOUTHERN
CENTRE COUNTIES UNTIL 1245 PM EDT...

At 1207 PM EDT, Doppler radar indicated a strong thunderstorm near
Stormstown, moving northeast at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Bellefonte, State College, Port Matilda, Whipple Dam State Park,
Ramblewood, Pine Grove Mills, Houserville, Milesburg, Boalsburg,
Pleasant Gap, Lemont, Park Forest Village, Centre Hall, Rock Springs,
Stormstown, Julian, Seven Mountains, Warriors Mark, Unionville and
Tussey Mountain Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4073 7813 4074 7812 4075 7814 4078 7816
      4098 7776 4076 7761 4073 7768 4072 7768
      4070 7770 4069 7770 4061 7806
TIME...MOT...LOC 1607Z 246DEG 16KT 4073 7802

Martin
Special weather statement, Jul 1, 12:51 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT SAT JUL 1 2017

PAZ019-026-027-011715-
Huntingdon PA-Mifflin PA-Southern Centre PA-
1251 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND SOUTHERN CENTRE COUNTIES UNTIL 115 PM EDT...

At 1250 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Port Matilda to near Whipple Dam State Park
to near Raystown Dam. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
State College, Bellefonte, Huntingdon, Lewistown, Port Matilda,
Whipple Dam State Park, Zion, Pine Grove Mills, Houserville,
Raystown Dam, Milesburg, Reedsville, Pleasant Gap, Park Forest
Village, Centre Hall, Stormstown, Strodes Mills, Spring Mills and
Mcalevys Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 7768 4081 7752 4050 7764 4040 7809
      4061 7801 4080 7807
TIME...MOT...LOC 1650Z 241DEG 34KT 4082 7800 4065 7794 4041 7810

Evanego
Special weather statement, Jul 1, 1:15 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT SAT JUL 1 2017

PAZ019-026>028-049-050-011745-
Union PA-Juniata PA-Huntingdon PA-Mifflin PA-Snyder PA-
Southern Centre PA-
115 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF UNION...JUNIATA...
HUNTINGDON...MIFFLIN...SNYDER...AND SOUTHERN CENTRE COUNTIES UNTIL
145 PM EDT...

At 114 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Houserville to near Reedsville to near
Allensville. Movement was northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Lewistown, State College, Yeagertown, Coburn, Alfarata, Madisonburg,
Rebersburg, Weikert, Reedsville, Millheim, Juniata Terrace,
Snyder-Middleswart State Park, Centre Hall, Strodes Mills, McClure,
Spring Mills, Reeds Gap State Park, Highland Park, Mcalevys Fort and
Potters Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4039 7789 4061 7784 4081 7785 4098 7745
      4099 7734 4078 7721 4052 7740
TIME...MOT...LOC 1714Z 247DEG 35KT 4083 7780 4067 7765 4048 7781

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:34 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 1, 12:58 AM EDTAreal Flood AdvisoryCTPMcKean, Warren2 hr
Jul 1, 2:02 AM EDTSpecial Weather StatementCTPElk43 min
Jul 1, 2:22 AM EDTSevere Thunderstorm WarningCTPElk38 min
Jul 1, 2:59 AM EDTSpecial Weather StatementCTPCameron46 min
Jul 1, 5:15 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 1, 6:10 AM EDTAreal Flood AdvisoryCTPElk, McKean3 hr
Jul 1, 12:08 PM EDTSpecial Weather StatementCTPCentre37 min
Jul 1, 12:51 PM EDTSpecial Weather StatementCTPCentre, Mifflin24 min
Jul 1, 1:15 PM EDTSpecial Weather StatementCTPJuniata, Mifflin30 min
Jul 1, 1:38 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan67 min
Jul 1, 2:07 PM EDTSpecial Weather StatementCTPCumberland, Perry38 min
Jul 1, 2:12 PM EDTSpecial Weather StatementCTPAdams33 min
Jul 1, 2:22 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Jul 1, 2:24 PM EDTSpecial Weather StatementCTPNorthumberland36 min
Jul 1, 2:42 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon33 min
Jul 1, 3:14 PM EDTSpecial Weather StatementCTPLancaster, Lebanon, York61 min
Jul 1, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jul 1, 4:10 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 1, 4:21 PM EDTSpecial Weather StatementCTPLancaster9 min
Jul 1, 7:46 PM EDTSpecial Weather StatementCTPMcKean14 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.